Effects of Heroin
Soon after a user injects or inhales heroin, the drug crosses the blood-brain barrier. The brain quickly converts heroin to morphine allowing the opioid to bind to the brain’s pleasure receptors. Heroin users initially receive a “rush”; a surge of pleasurable sensation. Of the various opioids, heroin hasthe strongest effect on the reward pathway. The “rush” is usually accompanied by:
- A warm flushing of the skin
- Dry mouth
- A heavy feeling in the extremities
- Severe itching
When the brains natural endorphins give out a surge of pleasure, various cells within the brain monitor the action, and when the need is filled these cells send out a “cut off” signal. However, heroin can disrupt this “cut of switch” in a variety of ways and reinforce the desire to continue the drug. The more frequently this circuit is overloaded by heroin the greater the malfunction of the “switch”. Therefore, the body’s natural pain-pleasure system ceases to function without the use of the opioid.
Heroin affects almost every part of the body:
- The heart • lowering blood pressure and pulse rate
- The lungs • opiates depress breathing by changing neurochemical activity in the brain stem.
- The eyes
- The voice box (larynx)
- Cough – Heroin suppresses the cough center in the brain and hinders the clearance of phlegm
- Reproductive system
- Heroin affects the hormonal system; a woman’s period is delayed and men produce less testosterone
- Heroin also decreases sexual desire often to the point of indifference.
- Nausea centers – Opioids trigger the nausea center, some heroin addicts know a batch of heroin is good if it makes them vomit.
- Immune system
- Intestines – Heroin causes severe constipation with chronic use
In addition, heroin users experience an insensitivity to warning pain signals, which can keep a user from treating abscesses and other sores.
Some identifiable side effects of heroin use include:
- Drooping eyelids
- Head nods forward
- Speech becomes slurred, slowed, raspy and horse
- Walking and coordination are slowed
- Pupils become pinpoint and do not react to light
- Skin dries out and itching increases
After using heroin, abusers will usually feel drowsy for several hours. Their mental function is clouded by heroin’s effect on their central nervous system; their breathing can slow sometimes to the point of death.
About half of all heroin users will experience a clinically significant toxic overdose. Most are accidental, especially on the street were the purity of the drug is questionable. When a user overdoses their blood pressure drops; the heart beats to weakly to circulate blood and their lungs labor and fill with fluid.
Some signs of an overdose include:
- Pale or a blue body
- Pinpoint pupils
- Fresh needle marks
- Gasping or rattling when breathing
- Slow heartbeat
An overdose can quickly send a user into a coma leading to death if not revived quickly. The estimates are that 3 to 4 thousand people die from heroin overdoses each year.
Effects and Side-Effects of Heroin Sources:
- Uppers, Downers All Arounders: Darryl S. Inaba ‘Executive officer Haight Ashbury Free Clinics, San Francisco CA.’, William E. Cohen, ‘Haight Ashbury Detox Clinic’
- NIDA Research Report – Heroin Abuse and Addiction: NIH Publication No. 05-4165, Printed October 1997, ReprintedSeptember, 2000, Revised May 2005.